Montana, 2021

Wildfire in Montana, July 8 to 31, 2021

July 8 to 31, 2021 · NWS TFX · 7 events in 4 counties and zones

Strong high pressure was the dominant weather pattern in July, which was occasionally suppressed by passing shortwaves and modest moisture for periods of scattered thunderstorms. Often times, the thunderstorm activity was followed by gusty winds and low relative humidity.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong high pressure was the dominant weather pattern in July, which was occasionally suppressed by passing shortwaves and modest moisture for periods of scattered thunderstorms. Often times, the thunderstorm activity was followed by gusty winds and low relative humidity. Both lightning and human caused fires flourished in this environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 8, 10:30 AM MST, 23 minutes earlier.

Area forecast discussion, Jul 8, 10:30 AM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1130 AM MDT Thu Jul 8 2021

Updated Aviation Section

.UPDATE...

PoPs and QPF were expanded a bit more south across northeastern
parts of the forecast area (mainly the Hi-Line and especially Hill
and Blaine counties) in accordance with latest model blends. No
other changes currently.

&&

.SYNOPSIS...

Temperatures trend back into the 80s today, with mainly dry and
breezy condtions. Scattered showers and afternoon thunderstorms
return on Friday. Temperatures climb back into the 90s for the
weekend.

&&

.AVIATION...
1130 AM MDT Thur Jul 8 2021 (08/18Z TAF period)

VFR conditions prevail under mostly clear skies. Isolated
thunderstorms are possible along the Hi-Line through this afternoon
and evening, which can cause some MVFR conditions at KCTB & KHVR
under any thunderstorms. Some Westerly surface breezes continue
though early this afternoon as a closed upper level low
continues to move eastward along the Canadian border.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

The passage of a weak surface front will gradually shift winds to
the west-northwest today. Daytime heating will lift temperatures
back into the 90s. Chances are high that afternoon humidity will
drop below 20% with wind speeds greater than 20 mph, between
about 2pm to 5pm across central Montana from around Great Falls to
Lewistown. Remain guarded for possible new fire starts from
lightning holdovers. Expect moderate to good recovery of RH
overnight, with temperatures back into the 80s and scattered
showers / thunderstorms for Friday. Dry and hot weather returns
for the weekend.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Thu Jul 8 2021/

Thunderstorms have been ongoing tonight across Southern Alberta
associated with a nearly stationary upper level low. There is a
low chance that a couple showers or thunderstorms could skirt
along the international border today as the low begins to move
away to the east. A weak surface front will trail behind the
passing system, providing a slightly cooler and more humid airmass
into North-central Montana. The passing shortwave will also
increase downslope westerly winds across the region. Even as
temperatures start to trend cooler along the Hi-Line, it will
remain seasonally warm across Central into Southwest Montana.
Elevated fire weather concerns will occur for a few hours this
afternoon across Central Montana as discussed further below. Smoke
from western wildfires will likely maintain hazy conditions across
the region.

Subsidence associated with shortwave ridging will help maintain
mostly dry conditions later this afternoon as the shortwave trough
moves further away to the east. The next shortwave trough crosses
the state on Friday, embedded in the westerly flow aloft. This
next wave will help introduce scattered afternoon showers and
non-severe thunderstorms on Friday.

Dry and hot conditions return over the weekend as we catch the
northern extension of the anomalous upper level high and its
associated heat wave developing over the Great Basin. The ridge
flattens into early next week as a shortwave trough moves across
Southern Canada. This will nudge temperatures back into 80s to
near 90 next week, most likely with continued dry conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  87  53  85  53 /   0   0  30   0
CTB  79  51  82  52 /  20  10  30   0
HLN  92  59  88  56 /   0   0  20   0
BZN  92  51  86  50 /   0   0  20   0
WYS  84  39  81  38 /   0   0  10   0
DLN  90  51  85  48 /   0   0  10   0
HVR  85  55  86  56 /  30  10  30  10
LWT  86  53  81  52 /   0  10  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 8, 9:20 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1020 AM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     MARINE TSTM WIND 8 N WINSTON             46.60N 111.67W
07/07/2021  E50 MPH          LEWIS AND CLARK    MT   LAW ENFORCEMENT

            RECREATION BOAT OVERTURNED AND SANK DURING
            STRONG THUNDERSTORM. STORM RESULTED IN LARGE
            WAVES ON THE LAKE WHICH OVERTOOK THE BOAT. 6
            ADULT PASSENGERS WERE ON BOARD AND ALL WERE
            ABLE TO SWIM TO SHORE. IT IS REPORTED THAT
            THE BOATERS WERE MAKING AN EFFORT TO REACH
            SHORE BEFORE THE STORM ARRIVED. WIND SPEED
            ESTIMATE IS BASED OFF NEARBY OBS AND
            REPORTS.

&&

HART
Local storm report, Jul 8, 9:25 AM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 AM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     MARINE TSTM WIND CANYON FERRY LAKE       46.60N 111.67W
07/07/2021  E50 MPH          LEWIS AND CLARK    MT   LAW ENFORCEMENT

            CORRECTED FOR LOCATION. RECREATION BOAT
            OVERTURNED AND SANK DURING STRONG
            THUNDERSTORM. STORM RESULTED IN LARGE WAVES
            ON THE LAKE WHICH OVERTOOK THE BOAT. 6 ADULT
            PASSENGERS WERE ON BOARD AND ALL WERE ABLE
            TO SWIM TO SHORE. IT IS REPORTED THAT THE
            BOATERS WERE MAKING AN EFFORT TO REACH SHORE
            BEFORE THE STORM ARRIVED. WIND SPEED
            ESTIMATE IS BASED OFF NEARBY OBS AND
            REPORTS.

&&

HART
Special weather statement, Jul 8, 10:48 AM MST, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1148 AM MDT Thu Jul 8 2021

MTZ047-081830-
Blaine-
1148 AM MDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BLAINE COUNTY...

At 1148 AM MDT, a strong thunderstorm was located 11 miles northwest
of Hays, or 18 miles northwest of Zortman, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hays and Lodge Pole.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4798 10862 4793 10863 4792 10865 4805 10901
      4821 10893 4825 10842 4822 10843 4797 10844
TIME...MOT...LOC 1748Z 282DEG 15KT 4809 10884

CMC
Local storm report, Jul 8, 10:52 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1152 AM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND GST     LEWISTOWN               47.07N 109.45W
07/07/2021  E80 MPH          FERGUS             MT   NWS EMPLOYEE

            UPDATED. NWS ESTIMATES STRAIGHT LINE WINDS
            OF 75 TO 85 MPH THROUGHOUT LEWISTOWN AND
            NEARBY SURROUNDING AREA. PREVIOUS REPORT:
            POWER POLE DOWN ON TRUCK BYPASS (ROUTE 87).
            12 FOOT PIECE OF A ROOF ALSO DAMAGED.

&&

HART

Event by event

7 wildfire. Local standard time, as filed.

Wildfire, Beaverhead

When
July 8, 10:53 AM MST to July 31, 11:59 PM MST
Where
Beaverhead forecast zone
Reported by
Other Federal Agency

The Alder Creek Fire was discovered in the north Pioneer Mountains just north of Wise River on July 8th. This fire grew to 10,300 acres and its containment effort became a top national priority as it was in close proximity to 239 homes and the Wise River Scenic Byway. It became a part of a type one incident team, which included several other fires in southwest Montana. The cause of the fire is still unknown.

Wildfire, Meagher

When
July 8, 11:06 AM MST to July 31, 11:59 PM MST
Where
Meagher forecast zone
Reported by
Other Federal Agency

The Ellis Fire was discovered in the Helena National Forest about 2.5 miles southwest of the Smith River on July 8th. It became a part of the Divide Complex type one incident team on July 23rd, and the cause is still under investigation. The fire had burned 1,227 acres by the end of the month.

Wildfire, Beaverhead

When
July 8, 12:26 PM MST to July 31, 11:59 PM MST
Where
Beaverhead forecast zone
Reported by
Other Federal Agency

The Trailside Fire was a lightning caused fire discovered near highway 43 in far northwest Beaverhead county on July 8th. The fire grew to over 31,100 acres by the end of the month and resulted the closures of numerous campgrounds, though highway 43 remained open.

Wildfire, Cascade

When
July 8, 12:47 PM MST to July 31, 11:59 PM MST
Where
Cascade forecast zone
Reported by
Other Federal Agency

The Balsinger Fire is located near Neihart, MT and was ignited by lightning. It became a part of the Divide Complex type one incident team on July 23rd. Pre-evacuation notices were given to the residents of the northern Belt Creek Drainage area and the town of Monarch on Sunday July 25th. The fire grew to 8511 acres by the end of the month.

Wildfire, Meagher

When
July 10, 12:45 PM MST to July 31, 11:59 PM MST
Where
Meagher forecast zone
Reported by
Other Federal Agency

The Woods Creek Fire was lightning caused fire located in the Big Belt Mountains, discovered on July 10th. It was classified as a type one incident on July 31st, and resulted in evacuations on the eastern side of the fire. It ultimately burned 55,449 acres with an estimated incident cost of $27,000,000, as of January 2022.

Wildfire, Southern Lewis and Clark

When
July 10, 5:15 PM MST to July 14, 12:00 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Other Federal Agency

The Rock Creek Fire was discovered near mile marker 232 on interstate 15 on July, 10th, and its cause is still unknown. The fire grew to 3,420 acres and resulted in at least a several hour closure of interstate 15 between Craig and Wolf Creek, along with a few other local road closures. The fire was 100 percent contained on July 14th.

Wildfire, Southern Lewis and Clark

When
July 11, 12:37 PM MST to July 31, 11:59 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Other Federal Agency

The Dry cabin Fire was a lightning caused incident located in the Scapegoat/Bob Marshall Wilderness area northwest of Lincoln. Steep terrain and heavy fuels allowed this fire to quickly grow in size and become a long term incident and was being managed by a type 3 team by the end of July. The fire size was 3,000 acres and was zero percent contained, but no structures were lost due to it's remote location.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965201, 965197, 965202, 965196, 965227, 965203, 969742.